Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 74, NWS Buffalo, NY

July 26, 2021

NWS Buffalo, NY issued this special marine warning at Jul 26, 2021, 6:39 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 6:39 PM EDT (22:39 UTC)
Expired
Jul 26, 2021, 7:45 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

937 
WHUS51 KBUF 262239
SMWBUF
SLZ022-262345-
/O.NEW.KBUF.MA.W.0074.210726T2239Z-210726T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
639 PM EDT Mon Jul 26 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Saint Lawrence River from Cape Vincent to Ogdensburg...

* Until 745 PM EDT.

* At 639 PM EDT, strong thunderstorms were located along a line
  extending from 25 nm east of Clayton to 6 nm southeast of Wellesley
  Island, moving southeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Alexandria Bay, Wellesley Island and Clayton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4447 7579 4444 7576 4441 7579 4439 7584
      4437 7578 4433 7583 4427 7596 4423 7599
      4418 7617 4415 7621 4420 7627 4424 7616
      4430 7613 4430 7609 4435 7599 4434 7597
      4438 7590 4443 7582 4448 7580 4448 7578
TIME...MOT...LOC 2239Z 303DEG 27KT 4429 7550 4421 7592 

HAIL...<.75IN
WIND...>34KTS

$$

Levan

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 26, 4:48 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 26, 4:48 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
448 PM EDT Mon Jul 26 2021

.SYNOPSIS...
Weak high pressure will drift slowly across the eastern Great Lakes
through tonight, with mainly dry weather outside of perhaps an
isolated shower or thunderstorm. There will be a better chance of
showers and thunderstorms on Tuesday when a cold front will cross
the region. Mainly dry weather will return Wednesday before another
cold front brings a chance of showers and thunderstorms Thursday
followed by cooler and less humid weather on Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Visible satellite imagery shows mostly sunny skies across
western and north central NY early this evening. A weak shortwave
and surface trough will move across the Saint Lawrence Valley
late this afternoon and evening, producing a few scattered
showers and thunderstorms. Most activity should stay north of
Jefferson and Lewis counties. A few showers possible across the
Niagara Frontier early this evening.

Tonight weak high pressure will continue to drift east into New
England. Any spotty showers and storms across the Saint Lawrence
Valley in the evening will end, leaving dry weather overnight. A
convectively augmented shortwave will move out of the central Great
Lakes and into southern Ontario late tonight, with increasing clouds
across our region late. Any rain associated with this feature will
remain to our north and west through early Tuesday morning. Lows
will range from the mid 60s on the lake plains to the upper 50s in
the cooler Southern Tier valleys and Lewis County. There may be some
patchy fog across the Southern Tier valleys.

A cold front will drop across the region on Tuesday, with most model
guidance showing at least some precipitation with this frontal
passage. Timing is a bit early to take advantage of diurnally driven
instability, which will be limited since cloud cover will move in
ahead of the front. However most of the morning will be rainfree
which will allow some instability to develop. Additionally, there
will be a fair amount of mid-level wind shear with 700 mb winds
increasing to 45 kts. This could support some stronger storms with
both gusty winds and hail possible. SPC introduced a marginal risk
for severe thunderstorms for most of our area. The time for the
greatest risk would roughly be between 2 p.m. and 9 p.m. on Tuesday.

Frontal boundary will gradually push south and east of the area
Tuesday night with showers and thunderstorms tapering off to showers
late in the night. The front will also usher in cooler weather with
lows ranging from the mid 50s to lower 60s. Some fog is also
possible across the Southern Tier.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Surface high pressure will reside across western and north central
NY Wednesday. A warm front will approach southwest NY through the
day and a few showers and storms are possible in this area.
Elsewhere, a majority of the region will be dry Wednesday. High
temperatures will rise into the mid to upper 70s.

A warm front will track across the region Wednesday night. PWATs
will rise however the highest moisture content will stay across
the Ohio Valley into Thursday. Showers are possible mainly
across western NY Wednesday night. Instability will increase
Thursday while a shortwave trough approaches the region. The
wind field will increase and showers and storms are possible
through Thursday evening. Multiple areas of low pressure may
develop on a cold front that will move through the region
Thursday night. The added convergence and increase in moisture
will keep the likelihood of showers and storms Thursday night.
Cool northwest flow will filter into the region with 850mb
temperatures falling to +6C by Friday morning. Daytime heating
and steepening low- level lapse rates will allow for some
showers to form. Lake enhancement might also increase shower
chances through Friday afternoon.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure building across the region at the start of the period
will maintain dry and cool conditions through most of Saturday. Low
developing over western Ontario is forecast to approach the region
bringing an increasing chance of showers and thunderstorms late
Saturday into Sunday. The low's associated cold front will usher in
a reinforcing shot of cooler air to start out the next work week.

Look for cool highs in the low to mid 70s on Saturday and Sunday
before highs on Monday remain within a few degrees of 70s. Low
temperatures Friday night will dip into the 40s across the interior
sections of the southern tier and north country.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Mainly dry weather and VFR will prevail today as a weak area of high
pressure and mid level dry air remains in place. Isolated showers
and thunderstorms near KIAG/KBUF/KART. Small chance of a brief
vsby restriction at these sites.

VFR will continue to prevail in most areas tonight. Some patchy
river valley fog will form across the Southern Tier late. Expect
this will be less widespread than last night, with marginal
confidence that it will build across KJHW.

Showers will spread across the region on Tuesday, but cloud bases
should remain VFR through 18Z. Increasing chances of showers and
possibly a thunderstorm Tuesday afternoon and evening with localized
MVFR/IFR possible.

Outlook...

Tuesday night...VFR prevailing, with a chance of showers and
thunderstorms and associated brief/local CIG/VSBY restrictions.
Wednesday...VFR.
Thursday...VFR prevailing, with a chance of showers and
thunderstorms and associated brief/local CIG/VSBY restrictions.
Friday and Saturday...VFR.

&&

.MARINE...
Weak high pressure will ridge from Ohio to Southern New England
tonight, then a weak cold front will drop across the waters on
Tuesday. Another high pressure system will build on on Wednesday.
Winds will remain under 15 knots through Wednesday. A few
thunderstorms are possible Tuesday with locally higher winds and
waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/HSK
SHORT TERM...HSK
LONG TERM...Levan
AVIATION...Apffel/HSK
MARINE...Apffel
Hazardous weather outlook, Jul 26, 2:49 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
249 PM EDT Mon Jul 26 2021

NYZ001>008-010>014-019>021-085-271900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
249 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There's a marginal risk that thunderstorms will produce gusty winds
and large hail on Tuesday afternoon through early Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
249 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There's a marginal risk that thunderstorms will produce gusty winds
and large hail on Tuesday afternoon through early Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 26, 5:15 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
515 PM EDT Mon Jul 26 2021

NYZ007-008-262215-
Jefferson-Lewis-
515 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH
CENTRAL LEWIS COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Redwood, or 16
miles west of Gouverneur, moving southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Drum, Carthage, Redwood, Kring Point State Park, Philadelphia,
Alexandria Bay, Theresa, Antwerp, Harrisville, Diana Center, Plessis,
Oxbow, Muskellunge Lake, Lake Bonaparte and Natural Bridge.

This includes Interstate 81 near exit 50.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4441 7584 4439 7583 4437 7578 4413 7525
      4393 7549 4429 7599
TIME...MOT...LOC 2115Z 312DEG 20KT 4433 7579

TMA
Special weather statement, Jul 26, 6:10 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
610 PM EDT Mon Jul 26 2021

NYZ007-008-262315-
Jefferson-Lewis-
610 PM EDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
AND NORTH CENTRAL LEWIS COUNTIES...

At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hammond to 8 miles west of Wellesley
Island State Park. Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Clayton, Herrings, Redwood, Kring
Point State Park, Wellesley Island State Park, Black River,
Philadelphia, Alexandria Bay, Theresa, Antwerp, Harrisville, Evans
Mills, Deferiet, La Fargeville, Perch Lake, Diana Center and Plessis.

This includes Interstate 81 between exits 49 and 52.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4440 7583 4439 7584 4413 7525 4393 7567
      4422 7619 4424 7617 4428 7616 4430 7609
      4434 7604 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 2209Z 306DEG 24KT 4444 7570 4434 7619

TMA
Special weather statement, Jul 26, 6:38 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
638 PM EDT Mon Jul 26 2021

NYZ007-008-262330-
Jefferson-Lewis-
638 PM EDT Mon Jul 26 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
AND NORTHEASTERN LEWIS COUNTIES...

At 635 PM EDT, strong thunderstorms continued to move southeast
across the St. Lawrence river into northern Jefferson and Lewis
counties, moving southeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kring Point State Park, Wellesley Island State Park, Redwood,
Alexandria Bay, Theresa, Antwerp, Harrisville, Plessis, Oxbow,
Muskellunge Lake and Lake Bonaparte.

This includes Interstate 81 between exits 50 and 51.

Torrential rainfall is also occurring with these training storms,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4440 7583 4439 7584 4410 7517 4398 7516
      4430 7605 4434 7603 4434 7597 4440 7586
TIME...MOT...LOC 2235Z 293DEG 39KT 4436 7590

Levan

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:52 AM EDTSpecial Weather StatementBUFNiagara53 min
Jul 26, 6:43 AM EDTSpecial Weather StatementBUFNiagara62 min
Jul 26, 4:47 PM EDTSpecial Marine WarningBUF43 min
Jul 26, 5:15 PM EDTSpecial Weather StatementBUFJefferson60 min
Jul 26, 5:50 PM EDTSpecial Marine WarningBUF55 min
Jul 26, 6:10 PM EDTSpecial Weather StatementBUFJefferson65 min
Jul 26, 6:38 PM EDTSpecial Weather StatementBUFJefferson52 min
Jul 26, 7:42 PM EDTSpecial Weather StatementBUFJefferson48 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.